JOHN C. McGIFF, M.D., F.A.C.P.
McGIFF JC. Bartter's Syndrome Results from an Imbalance of Vasoactive Hormones. Ann Intern Med. 1977;87:369-372. doi: 10.7326/0003-4819-87-3-369
Download citation file:
Published: Ann Intern Med. 1977;87(3):369-372.
Bartter's syndrome may result from a disturbance of the interrelations of three vasoactive hormonal systems: the kallikrein-kinin, renin-angiotensin, and prostaglandin systems. Although kinin and angiotensin have opposing effects on renal function, each hormone increases the levels of prostaglandins within the kidney. Elevated renal prostaglandin levels are primarily responsible for some of the major features of the syndrome. The effectiveness of indomethacin in the treatment of Bartter's syndrome derives in large part from the ability of the drug to inhibit prostaglandin production. Indomethacin also decreases the activity of the renin-angiotensin system and the excretion of renal kallikrein, perhaps related to inhibition of prostaglandin mechanisms that may participate in the release of renin and kallikrein. However, additional actions of indomethacin must be considered, such as an effect of the drug on a naturally occurring renin inhibitor.
Learn more about subscription options.
Register Now for a free account.
Adrenal Disorders, Endocrine and Metabolism.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only